Hail, Lincoln
- When
- April 30, 4:55 PM CST
- Where
- Lincoln County, 15.8 mi NNE of Brady
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.240, -100.250
An approaching upper level trough of low pressure, forced a cold front through western and north central Nebraska during the late afternoon and evening hours of April 30th. Thunderstorms initiated along a line from western Frontier county, north northeast into Blaine County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An approaching upper level trough of low pressure, forced a cold front through western and north central Nebraska during the late afternoon and evening hours of April 30th. Thunderstorms initiated along a line from western Frontier county, north northeast into Blaine County. Further development occurred east of this line into the late evening hours. Hail up to the size of golf balls along with thunderstorm wind gusts to 65 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 30, 2:16 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 316 PM CDT Mon Apr 30 2018 .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon Apr 30 2018 Cold front is slowly sagging southeast across western NE this afternoon. By early evening the front should extend from around Bassett to Taylor to Hayes Center. Thunderstorms are expected to develop early this evening near the front as a southerly LLJ increases convergence along the boundary and continues to advect higher Theta-E air northward into region. Shear profiles support supercell structures and the potential for large hail, but appears there will be quite a bit in the way of convection near the boundary and that could lessen the severe potential some with many competing updrafts. As the low level jet veers later this evening the convergence will weaken and the storms should wane and shift east of the area. Until this occurs there should be a two to three hour period where storms could remain concentrated, with back building potential. This seems most likely to occur across portions of Custer county, north-northeastward across Loup, Garfield, Wheeler and into portions of Holt county. Heavy rain could occur with the back building, but at this time flooding rains are not expected. The front sags south of the area Tuesday, with overcast conditions expected as the low levels saturate leading to widespread stratus clouds. Cannot rule out a few showers as well, but hard to pinpoint exactly where. Models show some broad scale weak lift and mid level moisture but nothing concentrated, so will include a slight to low chance for showers for most areas to account for this. Much cooler behind the front, with highs mostly in the 60s. .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon Apr 30 2018 The surface front will be driven south and east of the area Tuesday night. Southwest flow aloft will remain across the area. This will keep a 20 to 30 percent chance for post frontal showers overnight. A few thunderstorms are also possible across the far southern and eastern areas during the evening. The large scale pattern remains active Wednesday into Thursday as the longwave trough across the Great Basin moves east into the Central Plains by Thursday. The surface environment will be post frontal as the main frontal boundary remain south and east of the forecast area. With southwest flow aloft, sufficient mid and upper level moisture will be present for showers with occasional embedded thunderstorms through Thursday. The models are in good agreement with the synoptic scale pattern, but differ in timing and location of any potential precip. POPs to increase to 30 to 40 percent by Wednesday afternoon, increasing to likely pops western Sandhills Wednesday night into Thursday. The post frontal conditions will keep temperatures slightly below normal, in the upper 50s to low 60s. Considerable cloudiness the the periods. The longwave trough will advance east of the area Thursday night, followed by upper ridging Friday into Sunday. This will bring a period of mainly dry conditions and highs returning to the mid 70s for the weekend. As an upper trough drops south into the western Conus Sunday night into Monday, the upper flow will become more zonal. This will bring increased cloudiness and small shower chance across the north and west. Highs by Monday still mild in the upper 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Apr 30 2018 A cold front will become nearly stationary across the area this evening, with thunderstorms expected to develop near the frontal boundary. This activity should mostly remain across central into portions of north central Nebraska, east of both the VTN and LBF TAF sites. Low level moisture will saturate the lower atmosphere late tonight into Tuesday morning with widespread stratus expected to develop. It appears that both VTN and LBF TAF sites will experience a period of IFR conditions Tuesday morning due to the low ceilings. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Roberg AVIATION...Taylor
Hazardous Weather Outlook...CORRECTED National Weather Service North Platte NE 456 PM CDT Mon Apr 30 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slow moving cold front will drift east across the area tonight. Thunderstorms are expected to occur near the front. A few of the storms could be severe with large hail, gusty winds, and heavy downpours. The threat area is generally east of a line from Ainsworth to North Platte to Hayes Center. Storms should decrease and move east of the area after midnight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A few thunderstorms are possible Wednesday night. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the early evening hours, east of a line from Hayes Center to Ainsworth. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT MON APR 30 2018
NEZ059-302315-
Lincoln NE-
529 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 15 miles east of North Platte, moving northeast at 40
mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Lincoln County, including the following locations: Cottonwood Canyon
State Wildlife Management Area and Keith.
This includes Interstate 80 in Nebraska between mile markers 188 and
197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4105 10058 4139 10044 4139 10026 4129 10025
4109 10025 4097 10050
TIME...MOT...LOC 2229Z 212DEG 37KT 4106 10048
TaylorThe North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
19 hail, 6 thunderstorm wind. Local standard time, as filed.
Wind measured with an anemometer.
Wind gust estimated at 60 MPH at this location.
Wind gust estimated at 60 MPH at this location.
Thunderstorm wind gusts estimated at 60 to 70 MPH at this location.
Report from social media.
Wind gusts estimated at 60 MPH at this location.
Thunderstorm wind gusts estimated at 60 MPH along with pea sized hail reported at this location.
Hail covered the ground at this location.
Report from social media. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746114, 746135, 746115, 746116, 746136, 746137, 746139, 746117, 746118, 746119, 746140, 746120, 746122, 746123, 746142, 746124, 746125, 746126, 746127, 746128, 746130, 746131, 746132, 746133, 746134.